Cobalt-containing hip prosthesis may cause systemic toxicity due to the release of cobalt from metal-on-metal (MoM) joint arthroplasty into the bloodstream. High cobalt blood levels can lead to a variety of clinical manifestations, mimicking other disorders, especially autoimmune, hematologic, and infectious diseases. Our purpose is to describe a clinical case of cobalt hip prosthesis intoxication mimicking an autoimmune disease, with systemic inflammation signs, arthro-myalgias unrelated to overt synovitis, and multiple autoantibody positivity. A 69-years-old woman presented with a 1-year history of right coxalgia, recurrent fever, arthro-myalgias, mediastinal and right iliac reactive lymphadenopathy. She underwent hip replacement surgery seven years earlier. The physical examination was unremarkable except for right hip pain. Laboratory tests showed markedly increased inflammatory indices and microbiological tests were all negative. Ultrasound-guided arthrocentesis of right hip yielded limpid fluid with negative cultures. Increased cobalt levels in plasma and urine showed metal intoxication. Magnetic resonance imaging with metal artifact reduction sequence (MARS) confirmed a periprosthetic mass as usually seen in reaction to metal debris. Prosthesis substitution was performed with a resolution of the clinical picture and normalization of cobalt levels.
- Autoantibody positivity
- Cobalt toxicity
- Fever of unknown origin
- Metal artefact reduction sequence
ASJC Scopus subject areas